North Dakota, 2022

Blizzard and High Wind in North Dakota, February 1, 2022

February 1, 2022 · NWS BIS · 44 events in 36 counties and zones

An Alberta clipper moved through in the evening and late night hours of January 31 into the early morning hours of February 1, with high winds developing in the wake of the cold front. The highest reported wind gust was 74 mph in Ward County, while in Mountrail and Sheridan counties 73 mph winds were registered.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An Alberta clipper moved through in the evening and late night hours of January 31 into the early morning hours of February 1, with high winds developing in the wake of the cold front. The highest reported wind gust was 74 mph in Ward County, while in Mountrail and Sheridan counties 73 mph winds were registered. Blizzard conditions developed during the early morning of February 1 over parts of north central North Dakota and the James River Valley as the winds combined with falling snow and snow already on the ground. See the January 2022 edition of Storm Data for the start of this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 31, 9:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 31, 9:29 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
929 PM CST Mon Jan 31 2022

.UPDATE...
Issued at 929 PM CST Mon Jan 31 2022

Impacts from a passing clipper system starting to ramp up a bit
this evening. Band of precipitation in the warmer sector continues
to linger across the James River Valley late this evening. This
may linger for the next couple of hours bringing a wintry mix of
rain, freezing rain, and snow. Continued the SPS in this area to
account for this lingering band. Meanwhile strong cold front
continues to push across the state from the west and is currently
located just slightly west of Highway 83. Wind gusts of 50 to 65
MPH have already been reported in western ND. With strong winds
expected to continue through the night and into Tuesday morning,
will leave the High Wind Warning as is. Along this front and
wrapping around the surface low is abundant moisture. The front
itself is providing for strong lift, brining widespread snow
showers to much of the west. In particular, areas across the
northwest and southwest are seeing moderate to heavy snow at times
with falling snow and strong winds. Visibility in these showers
is down to a half mile or less at times. For the time being have
issued an SPS through the evening in areas expected to see these
strong snow showers, while also increased messaging in the High
Wind Warning. Canadian radar showing more of these wrap around
showers could filter into the region, while a band of snow remains
associated with the advancing cold front. This could increase the
threat for blowing snow, while also linger heavy snow to the area
especially the north. Will need to monitor this for any potential
winter weather highlights.

UPDATE Issued at 635 PM CST Mon Jan 31 2022

Initial band of mostly rain continues to push eastward early this
evening across central and eastern portions. Rain has been the
main precipitation this afternoon, although a transition to a
wintry mix of freezing rain, rain, and snow is now being observed
across the James River Valley. This could bring impacts to those
traveling for the next couple of hours so have issued an SPS to
notify of the potential hazards. Meanwhile, the strong cold front
is starting to push into northwestern ND bringing some gusty
winds of 50 to 60 mph. Although winds are overall a bit slow to
rise across ND, gusts of 50 to 70 MPH are also being found in MT.
Made some minor adjustments to pops and precip types based on
radar trends, and to the timing of the strongest winds based on
observation trends. Along this cold front another round of mainly
snow could also develop later this evening and through tonight.
Accumulations are overall expected to be light, although winds
combined with falling snow could bring some impacts from blowing
snow.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM CST Mon Jan 31 2022

The main highlights for the short term will be very strong winds,
light precipitation, and blowing snow late this afternoon through
Tuesday morning.

At the mid to upper levels, a compact shortwave was centered over
western Saskatchewan and eastern Montana. At the surface, a
center of low pressure was deepening across central Saskatchewan
as it continues to trek east southeast. Extending east southeast
from the low was a warm front that moved through western and
central North Dakota yesterday and last night. Thus, even with the
cloud cover and increasing winds, most will see mild temperatures
through the rest of the afternoon, generally in the lower 30s to
lower 40s.

A cold front was also extending south southwest from the surface
low over eastern Montana and will continue to push into western
North Dakota late this afternoon, spreading across the rest of the
state this evening and overnight.

Behind this front, winds will increase and shift from out of the
west to out of the northwest. By tonight, strong pressure rises,
strong cold air advection, and steep low level lapse rates will
spread across western and central North Dakota, leading to very
strong winds. Despite the nocturnal passage of these features,
forecast soundings still suggest plenty of available momentum to
mix down, up to 55 knots or so. Widespread sustained winds up to
40 mph and gusts to 65 mph seem reasonable. Thus the High Wind
Warning looks to be in good shape.

The other story from this Alberta Clipper will be the chances for
light precipitation and blowing snow. Widespread light rain or
drizzle has already developed over portions of the west and much
of the central. The latest SPC mesoanalysis shows modest low to
mid level frontogenesis over the central part of the state, which
is where the strongest radar echoes are currently being observed.
This will continue to move east through the rest of the day with
maybe some light freezing rain or drizzle developing late across
the northeast. Later, more light precipitation (mainly snow) is
expected to develop this evening (mainly across the north) as the
synoptic lift from the mid level shortwave arrives. Amounts will
be light, up to an inch, but the strong winds will significantly
reduce visibility in falling snow. Further, there is a chance that
the winds could be strong enough to break at least some of the
crust across portions of the north central and into the Devil's
Lake Basin and James River Valley. Therefore, we do think there
will be a chance for some near blizzard conditions in open country
across the aforementioned areas. Given then complicated nature of
this system, we will continue to highlight the blowing snow
threat within the High Wind Warning for now.

Much colder air filters in tonight with lows falling into the
single digits below zero north to the single digits above south.
However, with the strong winds it will feel much colder with wind
chills becoming dangerous for many across the north through the
day Tuesday (winds will be diminishing but very slowly from west
to east). Wind chill headlines will likely be needed after the
High Wind Warning expires.

.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM CST Mon Jan 31 2022

Frigid conditions kick off the long term. The Tuesday night
through Thursday morning period will be dominated by high pressure
and dangerous to life threatening wind chills. The coldest stretch
of the period will be Wednesday night into Thursday morning, when
many across the north and east will see wind chills of 40 below
zero or lower.

Thursday afternoon we start to warm in the west, and across the
rest of the area Friday and Saturday (as upper ridging nudges in).
By Saturday, highs will be back into well above normal categories
for most (widespread 30s and some lower 40s). We will cool down
just a touch on Sunday, but even warmer highs are forecast for
Monday. Some areas across the southwest could flirt with 50.

Regarding precipitation chances, a shortwave will skirt the area
Friday night into Saturday morning. Most of the energy will remain
north of the International Border, but the model blends are at
least bringing a chance of light snow to the north. Otherwise,
the long term looks to mainly be dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 635 PM CST Mon Jan 31 2022

Very windy conditions expected through tonight, with periods of
MVFR to IFR conditions under snow showers and blowing snow. An
initial band of rain will continue to push eastward this evening
generally east of a line from KMOT to KBIS. This rain, possibly
changing to freezing rain and snow, could bring periods of MVFR to
brief IFR conditions including to the KJMS area. Behind this band
of precipitation will be brief VFR conditions this evening. A
strong cold front will push through from northwest to southeast
this evening through tonight. This will bring very strong
northwest winds with gusts 55 to 65 MPH and a few snow showers
(moderate to heavy at times). Falling snow and blowing snow could
bring MVFR to IFR conditions through tonight. Strong winds linger
through Tuesday morning, before diminishing somewhat Tuesday
afternoon. Snow showers also look to diminish Tuesday morning,
with VFR conditions mostly returning by Tuesday afternoon. Some
lingering blowing snow may also be found through the day Tuesday,
although confidence was not high enough to include at this point.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CST /5 AM MST/ Tuesday for
NDZ001>004-009>012-017>022-031>035-040>046.

High Wind Warning until 9 AM CST Tuesday for NDZ005-013-023-025-
036-037-047-048-050-051.

&&

UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Anglin
Hazardous weather outlook, Jan 31, 9:12 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
912 PM CST Mon Jan 31 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
912 PM CST Mon Jan 31 2022 /812 PM MST Mon Jan 31 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A High Wind Warning is in effect this afternoon through Tuesday
morning. See weather.gov/bis for details. Periods of snow and
blowing may reduce visibility to a half mile or less at times
tonight, especially along the Canadian Border and from the Turtle
Mountains into the James River Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous to life threatening wind chills are expected to return
Tuesday through Thursday, especially across northwest, central and
eastern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 31, 8:28 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
828 PM CST Mon Jan 31 2022

NDZ025-037-047-048-050-051-010400-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Jamestown, Napoleon, Gackle,
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
828 PM CST Mon Jan 31 2022

...WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW CONTINUES THIS
EVENING FOR THE JAMES RIVER VALLEY...

A band of rain, freezing rain, and snow will continue to push
across the James River Valley this evening. Although snowfall and
ice accumulations are expected to be light, slippery roads are
possible at times. The initial wintry mix of precipitation is
still expected to diminish later this evening. Strong winds and
potentially more light snow are then expected tonight into Tuesday
morning. Those traveling this evening through Tuesday morning
should proceed with caution and check the latest road and weather
conditions before leaving.
Special weather statement, Jan 31, 8:51 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
851 PM CST Mon Jan 31 2022

NDZ001-002-009-010-017-010500-
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Williston, New Town, Stanley, Parshall,
and Watford City
851 PM CST Mon Jan 31 2022 /751 PM MST Mon Jan 31 2022/

...PERIODS OF MODERATE TO HEAVY SNOW TO BE FOUND ACROSS
NORTHWESTERN NORTH DAKOTA THIS EVENING...

A cold front will bring periods of moderate to heavy snow across
northwestern North Dakota this evening. Snow, combined with
strong winds gusting to 60 MPH, could bring visibilities below a
half mile at times. Those traveling this evening should proceed
with caution and check the latest road and weather conditions
before leaving.
Special weather statement, Jan 31, 8:56 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
856 PM CST Mon Jan 31 2022

NDZ040-041-043-044-010500-
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman,
and Hettinger
756 PM MST Mon Jan 31 2022

...PERIODS OF MODERATE TO HEAVY SNOW TO BE FOUND ACROSS
SOUTHWESTERN NORTH DAKOTA THIS EVENING...

A cold front will bring periods of moderate to heavy snow across
southwestern North Dakota this evening. Snow, combined with strong
winds gusting up to 60 MPH, could bring visibilities below a half
mile at times. Those traveling this evening should proceed with
caution and check the latest road and weather conditions before
leaving.
Local storm report, Jan 31, 9:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     NON-TSTM WND GST 5 S DICKINSON           46.80N 102.80W
01/31/2022  M58 MPH          STARK              ND   ASOS

            ASOS STATION KDIK DICKINSON AIRPORT.

&&
Local storm report, Jan 31, 9:04 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST 1 N CROSBY              48.93N 103.30W
01/31/2022  M63 MPH          DIVIDE             ND   AWOS

            AWOS STATION KD50 CROSBY.

&&
Local storm report, Jan 31, 9:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     NON-TSTM WND GST 9 NW WILLISTON          48.26N 103.75W
01/31/2022  M64 MPH          WILLIAMS           ND   ASOS

            ASOS STATION KXWA WILLISTON AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 high wind, 8 blizzard. Local standard time, as filed.

High Wind, Divide

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Divide forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Crosby AWOS reported a wind gust of 69 mph.

High Wind, Williams

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Williams forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Williston ASOS reported a wind gust of 64 mph.

High Wind, Mountrail

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Mountrail forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Blaisdell NDDOT site reported a wind gust of 73 mph.

High Wind, Ward

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Ward forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS

Minot ASOS reported a wind gust of 74 mph.

High Wind, McKenzie

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
McKenzie forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Grassy Butte NDDOT site reported a sustained wind of 42 mph.

High Wind, Mercer

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Mercer forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Knife River RAWS reported a sustained wind of 40 mph.

High Wind, Dunn

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Dunn forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Manning NDDOT site reported a sustained wind of 41 mph.

High Wind, Golden Valley

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Beach AWOS reported a sustained wind of 40 mph.

High Wind, McLean

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
McLean forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

Garrison ASOS reported a wind gust of 67 mph.

High Wind, Stark

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Stark forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Dickinson ASOS reported a wind gust of 66 mph.

High Wind, Morton

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Morton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Glen Ullin AWOS reported a wind gust of 61 mph.

High Wind, Burleigh

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Burleigh forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Bismarck ASOS reported a wind gust of 61 mph.

High Wind, Hettinger

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Hettinger forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Williams Lookout RAWS reported a wind gust of 69 mph.

High Wind, Grant

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

New Leipzig NDDOT site reported a wind gust of 58 mph.

High Wind, Bowman

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Bowman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman AWOS reported a wind gust of 60 mph.

High Wind, Adams

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Adams forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported a wind gust of 60 mph.

High Wind, Sioux

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Sioux forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Tatanka Prairie RAWS reported a wind gust of 61 mph.

High Wind, Emmons

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Emmons forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Linton AWOS reported a wind gust of 59 mph.

High Wind, Kidder

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Kidder forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Kidder County USCRN site reported a wind gust of 59 mph.

High Wind, McIntosh

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
McIntosh forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Wishek NDDOT site reported a sustained wind of 44 mph.

High Wind, Logan

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Logan County had estimated wind gusts of 60 mph.

High Wind, Burke

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Burke forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Burke County had estimated wind gusts of 60 mph.

High Wind, Renville

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Renville forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Renville County had estimated wind gusts of 60 mph.

High Wind, Oliver

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Oliver forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Oliver County had estimated wind gusts of 60 mph.

High Wind, Billings

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Billings forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Billings County had estimated wind gusts of 60 mph.

High Wind, Slope

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County had estimated wind gusts of 60 mph.

High Wind, Bottineau

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Bottineau forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Newburg CWOP reported a sustained wind of 41 mph.

High Wind, Sheridan

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Sheridan forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Denhoff NDDOT site reported a wind gust of 73 mph.

High Wind, Rolette

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Rolette forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Rolla AWOS reported a wind gust of 66 mph.

High Wind, Pierce

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Pierce forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Rugby AWOS reported a wind gust of 64 mph.

High Wind, Wells

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Wells forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Harvey AWOS reported a wind gust of 60 mph.

High Wind, Foster

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Foster forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Carrington AWOS reported a wind gust of 66 mph.

High Wind, Dickey

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Dickey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Oakes AWOS reported a wind gust of 59 mph.

High Wind, Stutsman

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Stutsman forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Arrowwood RAWS reported a wind gust of 68 mph.

High Wind, La Moure

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
La Moure forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Verona NDDOT site reported a wind gust of 63 mph.

High Wind, McHenry

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
McHenry forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

McHenry County had estimated wind gusts of 60 mph.

Blizzard, Bottineau

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
Bottineau forecast zone
Reported by
AWOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

Blizzard, Rolette

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
Rolette forecast zone
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

Blizzard, Pierce

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

Blizzard, McHenry

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
McHenry forecast zone
Reported by
AWOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

Blizzard, Wells

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
Wells forecast zone
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

Blizzard, Foster

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
Foster forecast zone
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

Blizzard, Stutsman

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
Stutsman forecast zone
Reported by
AWOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

Blizzard, Sheridan

When
February 1, 3:00 AM CST to 9:00 AM CST
Where
Sheridan forecast zone
Reported by
AWOS
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and some falling snow to create a blizzard.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009247, 1009249, 1009250, 1009252, 1009253, 1009254, 1009255, 1009256, 1009257, 1009258, 1009259, 1009260, 1009261, 1009262, 1009263, 1009264, 1009265, 1009266, 1009268, 1009269, 1009270, 1009272, 1009276, 1009278, 1009280, 1009281, 1009283, 1009337, 1009341, 1009342, 1009343, 1009344, 1009345, 1009346, 1009347, 1009348, 1009383, 1009385, 1009386, 1009388, and more.